Hail, Lincoln
- When
- March 6, 8:59 PM CST
- Where
- Lincoln County, 1.38 mi S of Carney
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.790, -97.020
A line of storms fired along a front on the evening of the 6th in central Oklahoma up into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms fired along a front on the evening of the 6th in central Oklahoma up into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 5:58 PM CST, 3 hours 1 minute earlier.
Area Forecast Discussion
National Weather Service Norman OK
558 PM CST Mon Mar 6 2017
.UPDATE...
&&
.DISCUSSION...
An early look at the Norman 00z sounding raw 1-second data reveals
a pronounced capping inversion still in place with MLCIN of right
around 100 joules. Convective initiation is not expected along the
dryline/surface trough until later this evening when a cold front
meets the warm moist air mass over eastern Oklahoma. Thunderstorms
have already formed well to the north of the area along the front
in Kansas and have quickly become linear. Convection is expected
to continue to build southward along the front as 1.)
cooling/ascent from approaching trough overspread the area, and
2.) frontal convergence lifts warm/moist conditionally unstable
air mass. The western edge of the threat is difficult to forecast
given the complicated nature and evolution synoptic and mesoscale
features.
Current thinking is that deeper convection will develop southward
within the band of high-based cumulus collocated with the
dryline/surface trough. As it moves east into higher low-level
theta-e axis and is overtaken by the cold front, thunderstorms
should develop into north-central Oklahoma. This may occur early
enough that Ponca City and Perry has a higher threat than the
current forecast indicates and an upward adjustment of
probabilities may be needed. We also may need to raise
probabilities for the Oklahoma City area given timing trends.
Damaging wind and large hail is expected to be the
primary hazards. Strong low-level shear is present with 0-1km
bulk shear of 20 knots and 0-1km helicity of just over 200 m2/s2.
A low tornado threat may exist, but the greater threat will be in
eastern Oklahoma into the Ozarks. Storm mode (linear) and fairly
high LCL heights (at least furtherest west) should preclude a more
significant tornado threat.
BRB
&&
.PREV DISCUSSION... /issued 513 PM CST Mon Mar 6 2017/
DISCUSSION...
AVIATION... /For the 00z TAFs/
Near term concerns for aviation are ongoing wildfires and wind
trajectories that may result in reduced visibilities from smoke at
Gage and Woodward. We have included MVFR smoke in that TAFs with 5
miles for now given the latest ob at Gage but it's possible that
lower visibilities may occur. We'll monitor trends. Otherwise a
cold front will move southeast across the area this evening
resulting in a shift in wind direction to northwesterly. VFR
conditions should prevail. Thunderstorms could back build
southwestward along the front toward Oklahoma City and Norman, but
probabilities of impact at either airport is low at the moment.
Storms should develop southeast of Ponca City so an even lower
probability of thunder at that site is expected.
BRB
PREV DISCUSSION... /issued 252 PM CST Mon Mar 6 2017/
DISCUSSION...
Weather impacts today are fire weather (critical to extreme fire
weather conditions), strong winds, and some potential for strong to
severe thunderstorms late in the day into the evening.
Early this afternoon, a moderately amplified but progressive upper
flow pattern is seen in water vapor channel imagery. A strong upper
level trough encroaching on the Rockies and an intense 100kt +
500 mb speed max at its base are already impacting our weather
significantly. Isallobaric response to falling surface pressures
in the lee of the Rockies have strengthened southerly low-level
flow over the past 36-48 hours with moisture advection ongoing.
Low stratus has been prevalent through the morning, with
occasional drizzle where low level saturation is deepest, but has
mostly eroded across most of the area.
A sharpening dryline will move east and eventually intersect a
southeastward moving cold front late today. A capping elevated mixed
layer should suppress convective development along and ahead of the
dryline through the afternoon. The main impetus for convective
initiation should be combination of cooling/ascent with approaching
trough and frontal forcing. Storms should build southwestward along
advancing cold front possibly into our far northeast counties by
late afternoon, and then expand and develop further across the
eastern portion of our area through the evening. Moderate
instability and strong effective bulk shear should support
organized/persistent thunderstorms and a threat of severe weather
with hail and damaging the wind the main through through the
evening. A more detailed mesoanalysis will be conducted throughout
the afternoon and evening and any pertinent information will be
communicated through updates.
A Wind Advisory is ongoing for much of the area, with a small High
Wind Warning across northwest Oklahoma. Latest NAM and RAP Bufkit
soundings suggest 40 knots near the top of the mixed layer across
much of the area, and momentum transfer should support gusts near 50
mph. Observations have indicated a few locations approaching or
reaching high wind criteria, mainly just west of our area and the
threat of high wind criteria gusts for northwest Oklahoma will
continue through the afternoon.
Medium range guidance is in reasonable agreement for precipitation
chances for the latter half of the week into the weekend. There is
some uncertainty with timing/placement, and therefore extent of
precipitation. Current thinking is warm/moist advection will be
sufficient for at least some low stratus and drizzle Wednesday
night ahead of a low- amplitude shortwave trough that will move
through later in the day. Instability may become sufficient for at
least isolated convection during the afternoon, particularly
across the south and eastern portion of the area. Two more
amplified/stronger shortwave troughs will pass through Saturday
and early Monday. These will bring at least low probabilities of
showers/storms.
BRB
Fire Weather:
Conceptually, the ongoing conditions this afternoon in the northwest
portion of our area are commiserate with some of the more active
fire days given the position of a band of strong mid-level flow
crossing a pronounced low level thermal ridge that is oriented
north-northeast to south-southwest across western Oklahoma into
western north Texas. Latest observations show RH values in the
teens across northwest Oklahoma and frequent gusts around 50 mph.
Several fires are ongoing across the Panhandles and southwest
Kansas. Fuels are dry with latest ERC-G values approaching the
90th percentile. Critical to extreme fire weather conditions will
persist through the afternoon before improving during the
evening. RH recovery will be slow overnight in a post-dryline
airmass with westerly/northwesterly flow. Most locations should
only rise to around 30 percent by morning.
Elevated to near critical fire weather conditions will develop
across much of the area tomorrow. Minimum RH values are expected to
be in the teens across the entire area. Limiting factor for a
significant fire event will be winds given the position of the
surface high pressure to our south. Nevertheless, initial attack
fires may occur. Significant fire spread should be limited to
north of the Kansas border where winds are expected to be higher.
We will need to watch trends across northern Oklahoma where
westerly winds could become strong enough for concern, albeit
below critical wind speed values.
Elevated to near critical fire weather conditions may develop
Wednesday afternoon as southwesterly winds strengthen in a
persistent dry air mass.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 77 39 64 39 / 20 20 0 0
Hobart OK 82 38 64 38 / 10 0 0 0
Wichita Falls TX 84 43 67 40 / 10 10 0 0
Gage OK 80 31 65 37 / 0 0 0 0
Ponca City OK 79 36 64 36 / 20 30 0 0
Durant OK 77 49 67 41 / 30 70 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CST this evening for OKZ006>008-011>042-
044>046-050.
Red Flag Warning until 11 PM CST this evening for OKZ004>007-
009>012-014>018-021>024-033>038.
High Wind Warning until 7 PM CST this evening for OKZ004-005-009-
010.
TX...Wind Advisory until 7 PM CST this evening for TXZ083-085-086-090.
Red Flag Warning until 11 PM CST this evening for TXZ083>085-087-
088.
&&
12/17Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 653 PM CST Mon Mar 6 2017 OKZ004>048-050>052-TXZ083>090-080100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 653 PM CST Mon Mar 6 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Fire Weather... Critical to extreme fire weather conditions will continue this evening due to breezy to windy conditions, warm temperatures, and low relative humidity. .Thunderstorms... There is a slight risk for severe thunderstorms tonight across portions of Oklahoma. Location... The slight risk of area is east of a line from near Blackwell to Oklahoma City to Ringling, Oklahoma. A marginal risk surrounds the slight risk, and is east of line from Medford, to El Reno, Oklahoma to Henrietta, Texas. Timing... Thunderstorms will be possible between now through 3 AM Tuesday morning. Impacts... Damaging wind gusts between 60 to 70 mph and large hail between the size of quarters and half dollars will be the primary hazards. The tornado risk is very low. Discussion... Strong to severe thunderstorms will continue to develop as a cold front intersects a moist airmass located east of a dryline this evening. It is expected that the primary storm mode will be a line of thunderstorms that will progress quickly southeastward with the potential for producing damaging wind gusts and large hail. .Spotter and Emergency Management Statement... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Fire Weather... Elevated to near critical fire weather conditions will be possible on Tuesday afternoon across much of Oklahoma and north Texas. Elevated to near critical fire weather conditions will remain possible on Wednesday and Thursday afternoon across western Oklahoma and adjacent parts of north Texas. .Thunderstorms... The chance of thunderstorms returns Thursday and will continue through Saturday. Thursday and Friday, the highest chance of thunderstorms will be across eastern and southern Oklahoma and adjacent portions of north Texas. By Saturday, much of Oklahoma and north Texas will have a chance of thunderstorms. Chances for organized severe weather will be low Thursday through Saturday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM NON-TSTM WND GST 16 NNE FREEDOM 36.98N 99.00W
03/06/2017 M59 MPH WOODS OK MESONET
MEASURED BY THE MAY RANCH OKLAHOMA MESONET SITE
&&
MBSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
527 PM CST MON MAR 6 2017
OKZ004-070000-
Harper OK-
527 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR Harper County Until 600 PM CST...
AT 525 PM CST, a cold front was moving southeast through northwest
Harper County. This wind shift will approach the fire ground between
Buffalo and Laverne between 535 pm and 550 pm. The winds will become
north-northwest with the passage of this cold front and will remain
strong.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This wind shift will affect fire fighting efforts. Please advise fire
crews in the field of the change in wind direction.
&&
LAT...LON 3700 9953 3682 9929 3660 9929 3659 10000
3684 10000 3687 9991 3700 9971
TIME...MOT...LOC 2322Z 319DEG 44KT 3698 9964 3684 9986 3671 10026
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
603 PM CST MON MAR 6 2017
OKZ004-010-070045-
Woodward OK-Harper OK-
603 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR Woodward and Harper Counties
Until 645 PM CST...
AT 559 PM CST, a cold front is approaching the wildfire in
southeastern Harper County and will arrive at the fire ground
between 610 PM and 620 PM CST. North-northwesterly winds are
expected behind the cold front.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This wind shift will affect fire fighting efforts. Please advise fire
crews in the field of the change in wind direction.
&&
LAT...LON 3700 9945 3689 9939 3685 9931 3680 9929
3679 9926 3678 9914 3672 9908 3620 9947
3629 9961 3659 9961 3660 9994 3700 9963
TIME...MOT...LOC 2359Z 321DEG 32KT 3676 9921 3655 9986
..speg.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
706 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM NON-TSTM WND GST 2 S ALVA 36.77N 98.67W
03/06/2017 M56 MPH WOODS OK AWOS
0645 PM NON-TSTM WND GST 1 SSW CHEROKEE 36.74N 98.36W
03/06/2017 M51 MPH ALFALFA OK MESONET
&&
DWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM NON-TSTM WND GST 1 SW MEDFORD 36.79N 97.75W
03/06/2017 M54 MPH GRANT OK MESONET
&&
DWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
847 PM CST MON MAR 6 2017
OKZ020-026-070315-
Payne OK-Lincoln OK-
847 PM CST MON MAR 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Payne and
northwestern Lincoln Counties Until 915 PM CST...
AT 844 PM CST, a strong thunderstorm was located near Perkins, moving
northeast at 65 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3581 9709 3594 9714 3595 9714 3595 9715
3598 9716 3616 9675 3616 9662 3595 9662
TIME...MOT...LOC 0244Z 245DEG 56KT 3593 9703
..speg.The Norman radar (KTLX), 56 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
9 hail. Local standard time, as filed.
Observed at Hardesty and Gordon Cooper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683756, 683757, 683758, 683759, 683760, 683761, 683762, 683764, 683765.